High Wind, Lubbock
- When
- May 25, 10:20 PM CST
- Where
- Lubbock forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.610, -101.820 (the zone’s center; the record gives no point)
Decaying showers and thunderstorms developed an outflow boundary, which produced a wind gust of 65 mph at Reese Center.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Decaying showers and thunderstorms developed an outflow boundary, which produced a wind gust of 65 mph at Reese Center.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 25, 9:24 PM CST, 56 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE LUBBOCK TX 1024 PM CDT SAT MAY 25 2013 .UPDATE... ANOTHER QUICK UPDATE TO RECONFIGURE POPS FAVORING THE NORTH- CENTRAL...SOUTH-CENTRAL AND SOUTHWEST ZONES...GIVEN THE CURRENT RADAR TRENDS. OVERALL WEAKENING STORM INTENSITIES SHOULD CONTINUE AS THE BOUNDARY LAYER COOLS...THOUGH GUSTY WINDS...AREAS OF BLOWING DUST AND BRIEF HEAVY RAINS WILL STILL BE POSSIBLE FOR SOME TIME AS THE CONVECTIVE COMPLEXES GRADUALLY GUST OUT. NO OTHER CHANGES MADE TO THE GRIDS ATTM. && .PREV DISCUSSION... /ISSUED 652 PM CDT SAT MAY 25 2013/ UPDATE... QUICK UPDATE TO INCREASE POPS ACROSS THE FAR WESTERN COUNTIES THIS EVENING...PARTICULARLY THE NORTHWESTERN MOST ZONES...WHERE STRONG/SEVERE CONVECTION IS POISED TO MOVE IN. HAIL AND WIND THREAT MAY PERSIST FOR A COUPLE OF HOURS AS STORMS MOVE INTO STRONG INSTABILITY...THOUGH EXPECT A GRADUALLY WEAKENING TREND AFTER SUNSET. STILL...GUSTY /AND DUSTY/ OUTFLOW COULD ORGANIZE AND MAKE A PUSH EASTWARD ACROSS THE CAPROCK. UPDATED PRODUCTS HAVE BEEN SENT. PREV DISCUSSION... /ISSUED 631 PM CDT SAT MAY 25 2013/ AVIATION... AVIATION CONCERNS ARE -TSRA AND/OR STRONG OUTFLOW BOUNDARY AT KLBB LATE THIS EVENING...AND MVFR CEILINGS AT KCDS EARLY SUNDAY MORNING. T-STORMS IN EASTERN NM WILL GRADUALLY MOVE EAST THIS EVENING...BUT WILL LIKELY DECAY BEFORE REACHING KLBB. THE PASSAGE OF AN OUTFLOW BOUNDARY IS CONSIDERED MORE LIKELY AT THIS TIME. WE HAVE VERY LOW CONFIDENCE IN WIND SPEEDS ASSOC. WITH ANY BOUNDARY...SO WE HAVE KEPT THEM ON THE CONSERVATIVE SIDE IN A TEMPO MENTION. AT KCDS...WE EXPECT LOW STRATUS TO MOVE IN AROUND 10 UTC...THEN GRADUALLY SCOUR OUT SUN MORN. VFR CONDITIONS ARE EXPECTED AREA-WIDE BY MIDDAY...WITH WIDELY SCATTERED CB DEVELOPING BY MID TO LATE AFTERNOON. PREV DISCUSSION... /ISSUED 339 PM CDT SAT MAY 25 2013/ SHORT TERM... MOIST UPSLOPE FLOW ACROSS EASTERN NEW MEXICO HAS ALREADY SUPPORTED SCATTERED TSTMS FROM THE SACRAMENTOS NORTH TO SANTA ROSA. A SECOND AREA OF INTEREST IS EVIDENT ON VIS SATELLITE ALONG THE MESCALERO ESCARPMENT WHERE AGITATED CU HAVE RECENTLY DEVELOPED. HRRR AND NAM-WRF BOTH PROG TSTM DEVELOPMENT ALONG THIS CU LINE BEFORE 00Z AND CARRY IT EASTWARD TO VARIOUS DEGREES WITHIN 20 KNOTS OF 700-500MB FLOW. CONSIDERING CINH IS TRENDING NEGLIGIBLE ALONG THE NM/TX STATE LINE AND SBCAPE IS AROUND 2K J/KG...HAVE ADDED SEVERE MENTION TO OUR WESTERNMOST COUNTIES WHERE THIS ACTIVITY WILL LIKELY PEAK IN INTENSITY BEFORE DIMINISHING THEREAFTER AS THE MIXING LAYER DECOUPLES. LITTLE/NO BACKGROUND SUPPORT MAY FURTHER LIMIT THE CHANCES OF THIS PERSISTING OVER THE REMAINDER OF THE SOUTH PLAINS...BUT WILL KEEP SOME ISOLATED MENTION THROUGH 06Z. SUNDAY WILL SEE IMPROVED W-SWLY FLOW OVERSPREAD THE REGION RESULTING IN THE DRYLINE MIXING OUT OF NEW MEXICO AND STALLING SOMEWHERE OVER THE WESTERN 1/3 OF THE CWA. ALBEIT MODEST...AN ADDITIONAL INFLUX OF GULF MOISTURE BY EARLY SUNDAY IS PROGGED TO SECURE HIGHER SBCAPES GENERALLY AROUND 3500 J/KG ALONG THE DRYLINE WITH EVEN EXTREME VALUES IN THE ROLLING PLAINS...HOWEVER THE LATTER IS SHOWN TO REMAIN CAPPED AND TOO FAR REMOVED FROM THE DRYLINE. NO DISCERNIBLE SHORT WAVE TROUGHS ARE PROGGED...BUT AS IS THE CASE TODAY DEEP MIXING SHOULD PROVE MORE THAN ADEQUATE FOR AT LEAST ISO TSTMS. WINDOW FOR SUPERCELLS WILL BE OPENED 0-6KM BULK SHEAR VECTORS RISE TO NEARLY 40 KNOTS AND MAINTAIN A PERPENDICULAR ORIENTATION TO THE DRYLINE. ROBUST CAPE IN THE HAIL GROWTH LAYER COMBINED WITH RELATIVELY HIGH LCL VALUES WILL OPEN THE WINDOW FOR SOME VERY LARGE HAIL AND DMGG DOWNBURSTS. MOST HIGH TEMPS WERE KEPT A FEW DEGREES ABOVE MOS...PARTICULARLY WEST OF THE DRYLINE WHERE OUR HIGHEST ELEVATIONS COULD END UP WITH THE HOTTEST VALUES FOR THE DAY. LONG TERM... HIGH AMPLITUDE RIDGE ORIENTED FROM THE BIG BEND TO THE WESTERN GREAT LAKES THENCE WELL INTO CENTRAL CANADA WILL CONTINUE ITS SLOW EASTWARD PROGRESSION AS A COUPLE OF STORM SYSTEMS COME ASHORE THE PACIFIC NORTHWEST. TOWARD MID WEEK...FLOW ACROSS WEST TEXAS WILL STRENGTHEN AS NEGATIVELY TILTED TROUGH DEEPENS FROM THE PAC NW. THURSDAY SHOULD SEE A RETURN TO ZONAL FLOW AS UPPER LOW SETTLES ACROSS WYOMING THOUGH ANOTHER LOBE OF ENERGY ROTATING AROUND THE WY SYSTEM WILL APPROACH LATE THU/EARLY FRIDAY WITH SOUTHWESTERLIES PERSISTING THROUGH DAY 7. WILL CONTINUE MENTION OF TSRA INTO THE EVENING HOURS ON SUNDAY WITH CONDITIONS SETTLING AFTER SUNSET. DRYLINE SHOULD PUSH INTO NEW MEXICO OVERNIGHT THEN TIGHTEN UP AGAIN MONDAY AFTERNOON WITH CONVECTION LOOKING MOST LIKELY EAST OF A SILVERTON TO BROWNFIELD LINE THOUGH SOME VARIANCE WILL BE POSSIBLE GIVEN THE INFLUENCES OF SUNDAY NIGHT/S STORMS. WEDNESDAY LOOKS TO KEEP THE DRYLINE A BIT FURTHER WEST THUS GIVING MORE OF THE AREA A SHOT AT THE MUCH NEEDED RAINFALL. WITH THE MORE STRONGLY DIFLUENT FLOW ON WEDNESDAY...THIS COULD BE THE MOST PRONOUNCED OF THE SEVERE WEATHER THIS WEEK THOUGH EACH DAY WILL HAVE SEVERE POTENTIAL. THE LONG AND SHORT OF IT IS THAT EACH DAY OVER THE NEXT WEEK...WE WILL SEE AT LEAST SCATTERED CONVECTION POTENTIAL EACH AFTERNOON AS THE DRYLINE SLOSHES ACROSS THE REGION. AT PRESENT...IT WOULD APPEAR THE TORNADO THREAT THIS WEEK WOULD BE MAXIMIZED ACROSS THE NORTHEASTERN ZONES ON WEDNESDAY. TO THE WEST OF THE DRYLINE...ELEVATED TO LOW END CRITICAL FIRE WEATHER CONDITIONS WILL EXIST NEARLY EVERY AFTERNOON AS MIN AFTN RH DROPS TO THE LOWER TEENS WITH THE BREEZY WEST-OF-THE-DRYLINE WINDS. OUR NORTHWEST HAS SEEN THE LOWEST AMOUNT OF GREEN-UP DUE TO THE LACK OF PRECIPITATION THIS SPRING AND WHILE FUELS ARE NOT PLENTIFUL...WHAT IS THERE WOULD BE EXPECTED TO BURN QUITE EASILY GIVEN THE RIGHT METEOROLOGICAL CONDITIONS. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 61 94 62 94 61 / 20 20 20 10 10 TULIA 61 94 65 94 64 / 40 20 20 20 20 PLAINVIEW 62 93 65 95 65 / 20 20 20 20 20 LEVELLAND 63 95 68 95 67 / 50 20 20 20 20 LUBBOCK 65 94 67 95 67 / 40 20 20 20 20 DENVER CITY 62 95 68 95 68 / 30 10 10 10 20 BROWNFIELD 63 95 68 96 68 / 60 20 20 20 20 CHILDRESS 68 94 67 94 67 / 20 10 10 10 20 SPUR 65 92 68 95 68 / 20 10 10 10 20 ASPERMONT 68 93 69 92 69 / 10 10 10 10 20 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 23/33
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1131 AM CDT SAT MAY 25 2013 TXZ021>044-261645- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1131 AM CDT SAT MAY 25 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED STORMS ARE EXPECTED TO DEVELOP OVER PRIMARILY THE WESTERN PANHANDLE INTO EASTERN NEW MEXICO THIS AFTERNOON. A FEW STORMS COULD ORGANIZE AND BECOME SEVERE LATE THIS AFTERNOON AND EARLY EVENING...MOVING INTO THE SOUTHERN PANHANDLE AND FAR WESTERN SOUTH PLAINS. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL TO GOLF BALL SIZE AND DAMAGING WIND GUSTS IN EXCESS OF 65 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE POTENTIAL FOR ISOLATED TO SCATTERED SEVERE THUNDERSTORMS WILL CONTINUE THROUGH MEMORIAL DAY WEEKEND...PRIMARILY LATE AFTERNOON AND EVENING. AN INCREASED THREAT FOR MORE WIDESPREAD SEVERE WEATHER INCLUDING AT LEAST ONE SEVERE WEATHER OUTBREAK WILL BE POSSIBLE TUESDAY THROUGH WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... LIMITED SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EARLY EVENING ACROSS THE SOUTHERN TEXAS PANHANDLE AND FAR WESTERN SOUTH PLAINS.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
814 PM CDT SAT MAY 25 2013
TXZ039-260145-
YOAKUM-
814 PM CDT SAT MAY 25 2013
...SIGNIFICANT WEATHER ADVISORY FOR YOAKUM COUNTY...
AT 812 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES WEST OF PLAINS...MOVING SOUTHEAST AT 25
MPH.
WINDS UP TO 50 MPH...PEA-SIZED HAIL...AND OCCASIONAL CLOUD TO GROUND
LIGHTNING ARE POSSIBLE WITH THIS STORM.
BLOWING DUST MAY REDUCE VISIBILITY ON ROADWAYS. GUSTY WINDS MAY
CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 3296 10280 3296 10306 3330 10306 3337 10305
3323 10267 3301 10270 3296 10275
TIME...MOT...LOC 0112Z 302DEG 21KT 3317 10303
MRCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 836 PM CDT SAT MAY 25 2013 TXZ022-260200- CASTRO- 836 PM CDT SAT MAY 25 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CASTRO COUNTY... AT 834 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES NORTH OF DIMMITT...MOVING EAST AT 30 MPH. WINDS UP TO 50 MPH...PEA-SIZED HAIL AND OCCASIONAL CLOUD TO GROUND LIGHTNING ARE POSSIBLE WITH THIS STORM. GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 3475 10200 3449 10201 3456 10252 3474 10252 TIME...MOT...LOC 0136Z 283DEG 27KT 3464 10233 MRC
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
901 PM CDT SAT MAY 25 2013
TXZ033-034-039-040-260230-
COCHRAN-HOCKLEY-TERRY-YOAKUM-
901 PM CDT SAT MAY 25 2013
...SIGNIFICANT WEATHER ADVISORY FOR YOAKUM...TERRY...COCHRAN AND
HOCKLEY COUNTIES...
AT 857 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM SOUTHEAST COCHRAN COUNTY TO 5
MILES EAST OF DENVER CITY...MOVING EAST AT 30 MPH.
WINDS UP TO 50 MPH AND OCCASIONAL CLOUD TO GROUND LIGHTNING ARE
POSSIBLE WITH THESE STORMS.
GUSTY WINDS WILL RESULT IN AREAS OF BLOWING DUST THAT WILL REDUCE
VISIBILITIES TO BELOW A MILE AT TIMES. STAY AWAY FROM HIGH OBJECTS
OUTDOORS SUCH AS TREES.
LAT...LON 3296 10293 3348 10292 3355 10235 3296 10231
3296 10248
TIME...MOT...LOC 0200Z 266DEG 25KT 3314 10271
MRCSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
928 PM CDT SAT MAY 25 2013
TXZ023-260300-
SWISHER-
928 PM CDT SAT MAY 25 2013
...SIGNIFICANT WEATHER ADVISORY FOR SWISHER COUNTY...
AT 926 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTHWESTERN SWISHER COUNTY...MOVING EAST AT
25 MPH.
ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...AREAS OF BLOWING
DUST...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM. THIS STORM WILL AFFECT
LOCATIONS IN AND AROUND HAPPY...INCLUDING INTERSTATE 27.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 3475 10155 3454 10155 3455 10199 3475 10199
3475 10157
TIME...MOT...LOC 0228Z 256DEG 20KT 3466 10192SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
958 PM CDT SAT MAY 25 2013
TXZ023-260330-
SWISHER-
958 PM CDT SAT MAY 25 2013
...SIGNIFICANT WEATHER ADVISORY FOR SWISHER COUNTY...
AT 954 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTH OF TULIA...MOVING EAST AT 15 MPH.
NICKEL SIZE HAIL...WINDS UP TO 55 MPH...AREAS OF BLOWING
DUST...CONTINUOUS CLOUD TO GROUND LIGHTNING...AND BRIEF TORRENTIAL
DOWNPOURS...ARE POSSIBLE WITH THIS STORM. THIS STORM WILL AFFECT
INTERSTATE 27 NORTH OF TULIA AS WELL AS FARM TO MARKET ROAD 2698.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 3475 10149 3475 10147 3449 10147 3453 10188
3475 10189 3475 10157 3475 10152 3475 10151
3475 10150
TIME...MOT...LOC 0257Z 271DEG 15KT 3462 10176SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1018 PM CDT SAT MAY 25 2013
TXZ034-035-040-041-260345-
HOCKLEY-LUBBOCK-LYNN-TERRY-
1018 PM CDT SAT MAY 25 2013
...SIGNIFICANT WEATHER ADVISORY FOR TERRY...LYNN...HOCKLEY AND
LUBBOCK COUNTIES...
AT 1016 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 20 MILES NORTHWEST
OF LUBBOCK TO 14 MILES SOUTH OF TAHOKA...MOVING EAST AT 35 MPH.
PEA SIZE HAIL...WINDS UP TO AROUND 50 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...ARE POSSIBLE WITH THESE STORMS.
GUSTY WINDS WILL RESULT IN AREAS OF BLOWING DUST THAT WILL REDUCE
VISIBILITIES TO BELOW A MILE AT TIMES. STAY AWAY FROM HIGH OBJECTS
OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.
LAT...LON 3382 10238 3382 10185 3299 10156 3296 10156
3296 10207
TIME...MOT...LOC 0317Z 271DEG 32KT 3374 10216 3297 10187
MRCThe national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 443076.